MAUDE Adverse Event Report: BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES BD FACSCOUNT INSTRUMENT SYSTEM; COUNTER, DIFFERENTIAL CELL

BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES BD FACSCOUNT INSTRUMENT SYSTEM; COUNTER, DIFFERENTIAL CELL
Model Number 337858
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/13/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.(b)(4).
 
Event or Problem Description
It was reported while using bd facscount" instrument system biohazard leaked outside of instrument.There was no reported user impact.The following information was provided by the initial reporter: leakage underneath instrument.Was there spray of fluid under pressure? the liquid that sprayed was mixture of facsflow sheath fluid and cd4 sample preparation i.E hiv patient blood mixed with cd4 reagent.What was the fluid that leaked? biohazard did biohazard leak before or after waste line? after waste line.Was the waste mixed with decontamination or bleach? no.Was the customer/bd personnel physically in contact with the fluid? no.Physical contact includes: clothing, skin, mucous membrane (e.G.Inhalation), and non-intact skin." (b)(6) 2020 ist from task 1918888 was the leak contained within the instrument? no.Was the leak in a customer accessible location? yes.Was there spray of fluid under pressure? no.What was the fluid that leaked? not yet established.What is the source of leak -- waste line or non-waste line? not yet established.Was the customer exposed to blood or bodily fluids? no.Was there any physical harm to the customer as a result of the leak? no.
 
Event or Problem Description
It was reported while using bd facscount¿ instrument system biohazard leaked outside of instrument.There was no reported user impact.The following information was provided by the initial reporter: leakage underneath instrument.Was there spray of fluid under pressure? the liquid that sprayed was mixture of facsflow sheath fluid and cd4 sample preparation i.E hiv patient blood mixed with cd4 reagent.What was the fluid that leaked? biohazard.5.Did biohazard leak before or after waste line? after waste line.6.Was the waste mixed with decontamination or bleach? no."7.Was the customer/bd personnel physically in contact with the fluid? no.Physical contact includes: clothing, skin, mucous membrane (e.G.Inhalation), and non-intact skin.".(b)(4) 03-dec-2020 ist from task 1918888.1.Was the leak contained within the instrument? no.2.Was the leak in a customer accessible location? yes.3.Was there spray of fluid under pressure? no.4.What was the fluid that leaked? not yet established.5.What is the source of leak -- waste line or non-waste line? not yet established.6.Was the customer exposed to blood or bodily fluids? no.7.Was there any physical harm to the customer as a result of the leak? no.
 
Additional Manufacturer Narrative
H.6.Investigation: scope of issue: the scope of issue is only limited to bd facscount instrument system, part # 337858, serial # (b)(6).Problem statement: customer reported complaint on a leakage of biohazard fluid underneath the instrument.Manufacturing defect trend: there are 0 qns (quality notifications) related to the reported issue.Date range from 14oct2019 to date 14oct2020.Complaint trend: there are no other complaints aside from this complaint, related to the issue of biohazard leakage under the instrument.Date range from 14oct2019 to date 14oct2020.Manufacturing device history record (dhr) review: dhr part #337858 serial # (b)(6), file # (b)(4), was reviewed.The instrument met all the manufacturing specifications prior to release.Investigation result / analysis: the investigation was performed and based on the review of the complaint trend, defect trend, dhr, risk analysis and servicemax, the root cause of the customer observing leakage in the form of a spray of biohazard material outside of the instrument was due to a disconnected waste line from the vacuum pump.The fse (field service engineer) discovered the issue when performing a troubleshooting visit and found that the tubing at the outlet of the vacuum pump had been disconnected.They reconnected the waste line to the vacuum pump after decontaminating and cleaning the instrument with facsclean.No parts were submitted for evaluation as no parts were damaged and needed to be replaced.After the repair the fse ran a cleaning cycle to ensure that there was no longer a leakage and that there was proper fluid flow and verified the reference bead setup and instrument cvs (coefficient of variations).Although a leak with waste has the potential of customer exposure to biohazard material, there was no contact with the waste material or any other injuries related to this problem.Additionally, while there was a spray of fluid outside of the instrument, the pressure of this spray is not at a level that would significantly increase the risk to the customer.The leakage material was confirmed to be a mixture of facsflow sheath fluid and cd4 sample preparation originating after the waste line.After the repair, the instrument was rebooted, tested and functioning as expected.The safety risk is low, s2, and there was no impact to customer health or safety.Service max review: review of related work order #: (b)(4), case # (b)(4).Install date: (b)(6) 2010.Defective part number: n/a.Work order notes: subject / reported: leakage.Problem description: the customer reported that there was leakage underneath instrument.The leakage was reportedly only happening when instrument was in run mode not when idle.Work performed: inspected the fluidics section inside the instrument - noticed the tubing at the outlet of the vacuum pump had come out.Cleaned/decontaminated the fluidics section area of the inside of the instrument with facsclean.Reconnected the waste tubing to the vacuum pump.Ran cleaning cycle to ensure no leakage and proper fluid flow.Verified the reference bead setup and instrument cvs.Cause: suspected loose tubing connection.Solution: issue resolved.Instrument up and running.Returned sample evaluation: a return sample was not requested because no parts were replaced.Risk analysis: risk management file part # 337858fmea, rev.B, bd facscount was reviewed.No new hazards have been identified and the current mitigation is sufficient.Hazard(s) identified? ¿yes ¿no.Id: (b)(4).Hazard: functional hazard.Cause: faulty vacuum pump.Harmful effects: excess air in the system.Risk control: bd facscount system user¿s guide (ref: 337842 rev a).Implementation verification: ifu has section 5.0 that informs the user on proper storage and handling.Effectiveness verification: label approval of ifu.Probability: 1.Severity: 2.Risk index: 2.Residual risk evaluation: a.New hazards: none.Mitigation(s) sufficient yes no.Root cause: based on the investigation results the root cause of the leakage was a disconnected waste tubing.Conclusion: based on the investigation results, the root cause of the biohazard leakage outside of the instrument was due to a disconnected waste line.The fse noticed the issue and proceeded to decontaminate the fluidics section inside the instrument, reconnect the tubing to the vacuum pump, and performed a cleaning cycle to ensure it ran properly.No one was harmed or injured, and no medical diagnosis was performed due to the erroneous results.The safety risk is low, s2, and there was no impact to customer health or safety.

Brand Name
BD FACSCOUNT INSTRUMENT SYSTEM
Common Device Name
COUNTER, DIFFERENTIAL CELL
Manufacturer (Section D)
BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES
2350 qume drive
san jose CA 95131
MDR Report Key11165979
Report Number2916837-2021-00020
Device Sequence Number3606824
Product Code GKZ
UDI-Device Identifier00382903378586
UDI-Public00382903378586
Combination Product (Y/N)N
Initial Reporter CountryZA
PMA/510(K) Number
K933486
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source foreign,other,user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model Number337858
Device Catalogue Number337858
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/13/2021
Supplement Date Received by Manufacturer06/23/2021
Initial Report FDA Received Date01/13/2021
Supplement Report FDA Received Date07/06/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1